According to a new study by researchers at Brigham and Women’s Hospital (BWH), women who took ibuprofen or acetaminophen two or more days per week had an increased risk of hearing loss. However, there was no association between aspirin use and hearing loss.
The study, recently published in the American Journal of Epidemiology, found that the more often a woman took ibuprofen and acetaminophen, the higher her risk for hearing loss. Also, the link between these medicines and hearing loss tended to be greater in women younger than 50 years old, especially for those who took ibuprofen 6 or more days per week.
The researchers prospectively examined the relationship between frequency of aspirin, ibuprofen, and acetaminophen use and risk of hearing loss among women in the Nurses’ Health Study II.
Data from 62,261 women ages 31 to 48 years at baseline were studied. The women were followed for 14 years, from 1995 to 2009; 1012 women self-reported hearing loss.
Compared with women who used ibuprofen less than once per week, those who used ibuprofen 2 to 3 days per week had a 13% increased risk for hearing loss, while women who used the medication 4 to 5 days per week had a 21% increased risk. For those who used ibuprofen six or more days per week, the increased risk was 24%.
Compared with women who used acetaminophen less than once per week, women who used acetaminophen 2 to 3 days per week had an 11% increased risk for hearing loss, while women taking the medicine 4 to 5 days per week had a 21% increased risk.
Both ibuprofen and acetaminophen are classified as nonsteroidal anti-inflammatory drugs (NSAIDs).
"Possible mechanisms might be that NSAIDs may reduce blood flow to the cochlea, the hearing organ, and impair its function," said first study author Sharon G. Curhan, MD, BWH Channing Division of Network Medicine, in a press statement. "Acetaminophen may deplete factors that protect the cochlea from damage."
Curhan also notes that although analgesics are widely available without a prescription, they are still medicines that carry potential side effects.
The research was supported by the National Institutes of Health and by Vanderbilt University School of Medicine.